Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

April 4, 2012Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Apr 4, 2012, 2:34 PM EDT for Columbia County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 2:34 PM EDT (18:34 UTC)
Expired
Apr 4, 2012, 3:00 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WWUS82 KCAE 041834
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT WED APR 4 2012

GAZ040-064-041900-
COLUMBIA-LINCOLN-
234 PM EDT WED APR 4 2012

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LINCOLN AND 
COLUMBIA COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM WHICH WILL AFFECT THE AREA NEAR THE LINCOLN AND 
COLUMBIA COUNTY LINE THROUGH 330 PM. 

EXPECT WIND GUSTS NEAR 40 MPH...BRIEF HEAVY DOWNPOURS...AND DANGEROUS
LIGHTNING WITH THIS STORM. 

&&

LAT...LON 3376 8245 3379 8230 3378 8229 3375 8225
      3370 8224 3366 8220 3363 8220 3360 8215
      3358 8241 3362 8244 3365 8243 3365 8244
TIME...MOT...LOC 1832Z 263DEG 28KT 3368 8233

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 4, 1:51 PM EDT, 43 minutes earlier.

Area forecast discussion, Apr 4, 1:51 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
151 PM EDT WED APR 4 2012

.SYNOPSIS...
A COLD FRONT WILL SINK SOUTHWARD AND SLOWLY MOVE THROUGH THE
FORECAST AREA THURSDAY AND THURSDAY NIGHT. IT WILL BE MUCH COOLER
BEHIND THE FRONT. ASSOCIATED LOW PRESSURE WILL BE OFF THE COAST
FRIDAY. THE LOW WILL MOVE FARTHER OFFSHORE AND A DRY AIR MASS WITH
COVER THE FORECAST AREA SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...
STRONG HEATING WITH LEE TROUGHING WILL SUPPORT THUNDERSTORMS THIS
AFTERNOON. EXPECT LITTLE COVERAGE BECAUSE OF SHALLOW MOISTURE.
STRONG LOW-LEVEL LAPSE RATES COULD POSSIBLY SUPPORT NEAR-SEVERE WIND
GUSTS WITH A FEW OF THE THUNDERSTORMS.

TONIGHT...
CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT PLUS A MID-LEVEL
SHORTWAVE TROUGH SUPPORTS THUNDERSTORMS TONIGHT. THE HIGH-RESOLUTION
WRF INDICATES SCATTERED COVERAGE DURING MOST OF THE NIGHT. MOST OF
THE NAM AND GFS MOS PLUS SREF GUIDANCE SUPPORT CHANCE POPS. THIS
APPEARS REASONABLE BECAUSE OF THE DIURNAL TIMING AND SOMEWHAT
SHALLOW MOISTURE. MODERATE INSTABILITY MAY SUPPORT NEAR-SEVERE
WINDS GUSTS WITH A FEW OF THE THUNDERSTORMS DURING THE EVENING. A
DIMINISHED THREAT SHOULD OCCUR BY LATE TONIGHT BECAUSE OF THE LOSS
OF HEATING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
BY THURSDAY MORNING...A BACKDOOR COLD FRONT WILL SAG SOUTHWARD INTO
THE REGION AS A CLOSED LOW MOVES FROM THE SOUTHERN PLAINS INTO THE
TN VALLEY. THE FRONT IS EXPECTED TO STALL ACROSS THE REGION
THURSDAY INTO THURSDAY NIGHT. SURFACE LOW PRESSURE ASSOCIATED WITH
THE CLOSED LOW WILL MOVE INTO THE REGION THURSDAY NIGHT AND MOVE
ACROSS THE REGION TO THE COAST BY FRIDAY MORNING. ALL MODEL TIME
SECTIONS INDICATE INCREASING MOISTURE ACROSS THE AREA. WILL
CONTINUE WITH INCREASED POPS THROUGH THE PERIOD BEGINNING THURSDAY
AND RAISING POPS TO CATEGORICAL BY THURSDAY NIGHT/EARLY FRIDAY. AS
SYSTEM BEGINS TO EXIT THE REGION FRIDAY AFTERNOON...WILL GRADUALLY
TRIM DOWN POPS THROUGH THE AFTERNOON/EARLY EVENING. TEMPERATURES
WILL BE COOLER THROUGH THE PERIOD ACTUALLY BELOW NORMAL ON FRIDAY.
WILL STAY CLOSE TO CONSENSUS FOR TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS AND ECMWF IN OVERALL GOOD AGREEMENT SHOWING LOW PRESSURE
SYSTEM MOVING OFFSHORE ON SATURDAY WITH MID/UPPER LEVEL TROUGH
ALONG THE EAST COAST. HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM
THE WEST. SATURDAY AND SUNDAY LOOK DRY. GFS INDICATING A WEAK
COLD FRONT MOVING TOWARDS THE AREA BY LATE MONDAY BUT MOISTURE
APPEARS LIMITED. DRY CONDITIONS CONTINUE FOR TUESDAY. TEMPERATURES
WILL BE MUCH COOLER THAN RECENTLY AND ACTUALLY BELOW NORMAL FOR
FRIDAY AND SATURDAY...AND NEAR NORMAL FOR THE REMAINDER OF THE
PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE EVENING. STRONG HEATING
WITH MODERATE INSTABILITY SHOULD RESULT IN THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. HOWEVER...A WELL-DEFINED SURFACE FEATURE
APPEARS LACKING SO EXPECT LITTLE THUNDERSTORM COVERAGE. THE CHANCE
OF THUNDERSTORMS APPEARS TO BE TOO LOW TO INCLUDE IN THE TERMINAL
FORECASTS AT THIS TIME. CONVERGENCE ASSOCIATED WITH A COLD FRONT
SINKING SOUTHWARD AND INTO THE AREA MAY SUPPORT THUNDERSTORMS LATE
TONIGHT AND DURING THE REST OF THE TAF PERIOD. A MID-LEVEL SHORTWAVE
TROUGH MAY AID THUNDERSTORMS DURING THE EVENING. TIMING UNCERTAINTY
WAS TOO HIGH TO INCLUDE THUNDERSTORMS IN THE TERMINALS AT THIS TIME.
DIURNAL COOLING AND LOW-LEVEL MOISTURE MAY SUPPORT STRATUS AND FOG
DURING THE EARLY MORNING HOURS. USED AN AVERAGE OF THE GFS AND NAM
MOS AND FORECASTED MVFR FOG AT CAE...CUB...AND DNL. FORECASTED A
PERIOD OF IFR FOG AT AGS AND OGB.

EXTENDED AVIATION OUTLOOK...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CAUSE RESTRICTIONS THURSDAY AFTERNOON THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 4, 5:25 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EDT WED APR 4 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050925-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
525 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 4, 2:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT WED APR 4 2012

GAZ040-064-041900-
COLUMBIA-LINCOLN-
234 PM EDT WED APR 4 2012

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LINCOLN AND
COLUMBIA COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WHICH WILL AFFECT THE AREA NEAR THE LINCOLN AND
COLUMBIA COUNTY LINE THROUGH 330 PM.

EXPECT WIND GUSTS NEAR 40 MPH...BRIEF HEAVY DOWNPOURS...AND DANGEROUS
LIGHTNING WITH THIS STORM.

&&

LAT...LON 3376 8245 3379 8230 3378 8229 3375 8225
      3370 8224 3366 8220 3363 8220 3360 8215
      3358 8241 3362 8244 3365 8243 3365 8244
TIME...MOT...LOC 1832Z 263DEG 28KT 3368 8233

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry38 min
Apr 3, 9:00 PM EDTSpecial Weather StatementCAEFairfield, Newberry45 min
Apr 3, 9:09 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda51 min
Apr 3, 9:44 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda46 min
Apr 3, 10:31 PM EDTSpecial Weather StatementCAEAiken, Lexington, Richland44 min
Apr 3, 11:14 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond61 min
Apr 4, 3:13 PM EDTSpecial Weather StatementCAEColumbia47 min
Apr 4, 4:20 PM EDTSpecial Weather StatementCAERichmond40 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.